FDA Warns of Possible Heart Risks Linked to Clarithromycin

Share this content:
FDA Warns of Possible Heart Risks Linked to Clarithromycin
FDA Warns of Possible Heart Risks Linked to Clarithromycin

FRIDAY, Feb. 23, 2018 (HealthDay News) -- The antibiotic clarithromycin (brand name: Biaxin) may increase the long-term risk of heart problems and death in patients with heart disease, according to U.S. health officials.

As a result, the federal Food and Drug Administration said Thursday that it's recommending that doctors carefully weigh the benefits and risks of the drug before prescribing it to patients with heart problems. The agency said its warning is based on a 10-year follow-up study of patients with coronary heart disease. The study found an unexpected and unexplained increase in deaths among heart disease patients who took clarithromycin for two weeks and were followed for one year or longer. There's no clear explanation for how clarithromycin would increase heart disease patients' risk of death, the FDA said in a news release.

The FDA said it has added a new warning about this increased risk for heart patients, and is advising doctors to consider prescribing other antibiotics to these patients. The agency added that it will continue to monitor safety reports in patients taking clarithromycin.

Doctors should talk to their heart patients about the risks and benefits of clarithromycin and alternative treatments. If doctors prescribe clarithromycin to patients with heart disease, they should inform those patients about the signs and symptoms of cardiovascular problems, the FDA said.

More Information

Share this content:

is free, fast, and customized just for you!




Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease



Sign up for myCME e-newsletters




More in Home

FDA Approves First Generic Under-the-Tongue Suboxone

FDA Approves First Generic Under-the-Tongue Suboxone

May only be prescribed by Drug Addiction Treatment Act-certified prescribers

Kellogg's Honey Smacks Cereal Recalled Due to Salmonella Risk

Kellogg's Honey Smacks Cereal Recalled Due to <i>Salmonella</i> ...

Twenty-four people have been hospitalized, but no deaths have been reported

Portable Music Player Use Linked to Hearing Loss in Children

Portable Music Player Use Linked to Hearing Loss ...

Increased odds of high-frequency hearing loss with portable music player use

is free, fast, and customized just for you!




Already a member?

Sign In Now »